Anaphylaxis to riboflavin (vitamin B2).Ann Allergy Asthma Immunol. 2001 Nov; 87(5):430-3.AA
Vitamin supplements are used more commonly in normal healthy subjects than in patients with vitamin deficiency. Thiamine (vitamin B,) is the vitamin that most frequently induces allergic reactions. To the best of our knowledge, no case of anaphylaxis to riboflavin (vitamin B2) has thus far been reported in the literature.
We describe a previously healthy 15-year-old boy in whom anaphylaxis developed several times after he drank one soft drink or took a single multivitamin tablet. This study was done to determine which of the many components found in the soft drink and vitamin tablet caused the anaphylactic reaction.
In an outpatient clinic with the availability of complete resuscitative procedures, we performed single-blind prick skin tests and intradermal skin tests on the patient with various pure vitamin components of the soft drink and the multivitamin tablet. Physiologic saline and histamine were used for negative and positive controls, respectively.
Riboflavin, a component of both the soft drink and the vitamin tablet, produced positive reactions on intradermal skin tests in the patient. Positive reactions were not present in the normal control subjects.
Riboflavin is a previously unreported cause of anaphylaxis. Free-form riboflavin may potentially be associated with an anaphylactic reaction. It is a vitamin widely used in many patients with chronic disease and in healthy subjects. Vitamin B2 must be considered as a cause of anaphylaxis.